Hail, Grady
- When
- May 17, 3:26 PM CST
- Where
- Grady County, 2.68 mi SE of Chickasha Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.052, -97.937
The first of a multi-day series of severe thunderstorm events occurred across central and eastern Oklahoma from the afternoon of the 17th into the early morning hours of the 18th. This period was marked by a transition in the synoptic regime, as persistent upper-level ridging -- which had supported a stretch of quiet mid-May weather -- began to break down, giving way to broad troughing across…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The first of a multi-day series of severe thunderstorm events occurred across central and eastern Oklahoma from the afternoon of the 17th into the early morning hours of the 18th. This period was marked by a transition in the synoptic regime, as persistent upper-level ridging -- which had supported a stretch of quiet mid-May weather -- began to break down, giving way to broad troughing across the Western United States.
The initial round of severe convection on the 17th featured a notable splitting supercell thunderstorm. The right-split storm tracked across south-central and southeastern Oklahoma, producing intermittent reports of large hail and damaging winds, along with a tornado north of Pauls Valley, OK. Meanwhile, the left-split thunderstorm moved into the southwestern and western Oklahoma City Metropolitan Area, producing reports of large to very large hail. Additional severe thunderstorms moved across the Red River into southeastern Oklahoma during the evening, producing a few reports of thunderstorm wind damage.
A second more expansive round of severe thunderstorms emerged after sunset across west-central into central Oklahoma, as greater deep-layer ascent overspread the region. This activity produced multiple reports of large to very large hail, particularly across the greater Oklahoma City Metropolitan area, continuing into the early morning hours of the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 17, 2:01 PM CST, 1 hour 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 301 PM CDT Sat May 17 2025 ...New NEAR TERM, SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 242 PM CDT Sat May 17 2025 - Severe weather is expected through Monday, with significant tornadoes possible on Sunday and Monday. - Shower/storm chances return end of next week. && .NEAR TERM... (Rest of today and tonight) Issued at 300 PM CDT Sat May 17 2025 As of the 2PM, surface observations show a weak surface low has drifted south to near Borger,TX with a warm front extending from Elk City to Fort Cobb to Washington to Ada. A very warm, moist air mass is in place south of the front, with dewpoint temperatures of 77 degrees observed at Burneyville and Durant and even 73 degrees at Seymour. A few thunderstorms have already developed over western north Texas, but have been slow to strengthen and there have been a few CI attempts over southeastern Oklahoma. The mid-level shortwave is moving over southwestern New Mexico and is prog'd to reach the Amarillo area around 21Z. The front is anticipated to move slowly northward with an extremely unstable atmosphere south of the front, which will foster very large hail potential with a low tornado potential near and along the warm front. In addition, very large DCAPE values will lend to damaging wind gusts of 70-80+mph. While the precise location of the front later this afternoon and evening is somewhat uncertain, models have indicated that the front should be near or just north of the I-40 corridor. Due to the broader baroclinic zone typical of warm fronts (vs the sharper zone with cold fronts), this creates a broader zone of problematic storm impacts and therefore hazards will not be confined to a narrow zone. Latest mesoanalysis indicates extreme instability is already in place south of the front, with a maximum of 4500 to 5000 J/kg of MLCAPE over south-central Oklahoma along with bulk shear at 50 knots. While we cannot pinpoint where these storms will develop with high accuracy, everyone should be ready for the potential for significant severe weather impacts - with 2 to 4 inch hail and damaging winds (70-80+mph) the most likely hazards. There is a low risk of tornadoes - especially near the front and triple point. We should start seeing additional storm development with better organization as the upper wave gets closer (within the next few hours). Storms are expected to exit our area by midnight. Thompson && .SHORT TERM... (Sunday through Monday night) Issued at 300 PM CDT Sat May 17 2025 Another potent shortwave, that is currently moving ashore northern California, will track east-southeastward and the center of this system is prog'd to reach southern Utah by Sunday morning. The center of the mid-level trough associated height falls swings across the central Rockies during the day and rapid lee-cyclogenesis yields a 990MB surface low over southeastern Colorado by mid-afternoon. The resulting mass response will increase southerly winds to 20-25 mph, with gusts to 35 mph possible. This increased low-level flow will prompt renewed moisture advection over Oklahoma with dewpoint temperatures rising into the low 70's over much of the area by afternoon. The primary mid-level jet max reaches passes over northeastern New Mexico and reaches the western Panhandles by mid-afternoon as a secondary jet max approaches from west Texas. The primary jet will push the dryline to the western Oklahoma state line, and the secondary jet could cause the dryline to bulge over southwest Oklahoma and western north Texas mid- to late-afternoon. Although mostly cloudy skies are anticipated east of the dryline, CIN should begin to erode over W/SW portions of the area by mid-day. Severe thunderstorms are expected to develop on Sunday afternoon, with very large hail, damaging wind gusts, and significant tornadoes possible - especially across north-central Oklahoma. Monday continues to be the most concerning day for significant tornado potential as the H250 and H500 jets overspread Oklahoma, which will add 50-60 knots of 0-6km bulk shear to an extremely unstable environment. An outbreak of tornadic supercell thunderstorms are possible along the dryline by Monday afternoon west of I-35 and track quickly northeastward (34-45 mph) into central Oklahoma. Storm activity should exit our area by late Monday night. Thompson && .LONG TERM... (Tuesday through next Friday) Issued at 300 PM CDT Sat May 17 2025 The upper trough crosses passes over the plains and drives the associated cold front into Oklahoma on Monday night into Tuesday morning with northwest surface winds expected on Tuesday and possibly into Wednesday following a reinforcing cold front. High temperatures will dip into the 70's/80's on Tuesday with warmer conditions returning end of next week as a mid-level ridge approaches and winds veer to the southeast. We should remain dry Tuesday into Thursday, but low POPs return late Thursday and Friday. Thompson && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Sat May 17 2025 Lingering stratus producing broken ceilings across southeast Oklahoma will keep terminal KDUA under MVFR conditions through 00Z while the rest of our terminals are most likely to remain under VFR conditions at least up through 06Z. However, most terminals have a 30% chance for TSRA between 20Z-04Z as a warm front lifts advecting moist unstable air. Should any TSRA move over our terminals they could briefly reduce to MVFR conditions due to a lower ceiling and reduced visibilities in rain. Terminal KDUA has the highest probability for TSRA as a TEMPO is in place there. Ceiling may start lowering due to increasing stratus between 06-12Z potentially reducing our terminals to IFR conditions. As the warm front lifts during the next few hours, east surface winds will be veering southeast by 21Z becoming nearly due south by 16Z. A moderate low-level jet will develop overnight by 06Z resulting in low-level wind shear across some of our terminals. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 64 84 69 / 40 40 40 20 Hobart OK 88 64 88 65 / 30 10 20 10 Wichita Falls TX 91 67 89 70 / 40 10 20 20 Gage OK 85 57 91 55 / 20 30 10 0 Ponca City OK 80 60 81 66 / 10 70 70 40 Durant OK 89 68 84 70 / 70 30 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...01 SHORT TERM...01 LONG TERM....01 AVIATION...68
Special Weather Statement
National Weather Service Norman OK
151 PM CDT Sat May 17 2025
TXZ086-088-089-171915-
Wichita TX-Archer TX-Baylor TX-
151 PM CDT Sat May 17 2025
...A strong thunderstorm will impact portions of northwestern Archer,
southwestern Wichita and northeastern Baylor Counties through 215 PM
CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Dundee, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Dundee, Mankins, Lake Diversion, and Lake Kickapoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3370 9907 3384 9900 3384 9895 3391 9896
3394 9894 3373 9864 3360 9895
TIME...MOT...LOC 1851Z 240DEG 26KT 3368 9896
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WareSpecial Weather Statement National Weather Service Norman OK 209 PM CDT Sat May 17 2025 TXZ086-089-090-171945- Clay TX-Wichita TX-Archer TX- 209 PM CDT Sat May 17 2025 ...A strong thunderstorm will impact portions of northwestern Clay, northeastern Archer and southeastern Wichita Counties through 245 PM CDT... At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near Holliday, moving northeast at 45 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Wichita Falls, Holliday, Dean, Jolly, Sheppard AFB, Mankins, Lakeside City, and Pleasant Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3367 9872 3380 9884 3409 9836 3386 9820 TIME...MOT...LOC 1909Z 239DEG 38KT 3377 9871 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Ware
Special Weather Statement National Weather Service Norman OK 348 PM CDT Sat May 17 2025 OKZ047-051-052-172115- Johnston OK-Marshall OK-Bryan OK- 348 PM CDT Sat May 17 2025 ...A strong thunderstorm will impact portions of southeastern Johnston, northwestern Bryan and northeastern Marshall Counties through 415 PM CDT... At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near Kingston, moving northeast at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Madill, Kingston, Silo, Milburn, Little City, Woodville, Nida, and northeastern Lake Texoma. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3392 9674 3406 9681 3425 9656 3405 9642 TIME...MOT...LOC 2048Z 233DEG 20KT 3403 9668 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Ware
The Norman radar (KTLX), 68 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
64 hail, 5 thunderstorm wind, 1 tornado, 1 high wind. Local standard time, as filed.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
An image was relayed. Hail size increased from quarter-size to tennis ball-size at this location between 1548 and 1551 LST.
The report was relayed through mPING.
The report was relayed through mPING.
Hailfall occurred near the intersection of Southwest 199th Street and Cemetery Road. The event time is estimated from radar observations.
The report was relayed through mPING.
The report was relayed through mPING. The event time is adjusted based on radar observations.
The report was relayed through mPING.
The event time is estimated from radar observations.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The event time is estimated from radar observations.
An image from near the intersection of Southwest 29th Street and South Morgan Road was shared on social media.
The event time is adjusted based on radar observations.
The report was relayed through mPING. The event time is adjusted based on radar observations.
The report was relayed through mPING.
Hailfall occurred near the intersection of Northwest 36th Street and Council Road.
The report was relayed through mPING.
The report was relayed through mPING.
A tornado was observed developing just west of Interstate 35 near the Washita River. Trees were uprooted as the tornado approached County Road 3215 before dissipating near County Road 3320.
The report was relayed through mPING.
A relayed image courtesy of the Oklahoma Department of Emergency Management shows a tree blown down onto a portion of County Road 3510. The event time is estimated from radar observations.
The report was relayed through mPING.
The report was relayed through mPING. The event time is adjusted based on radar observations.
A relayed image shows portions of a large brick support wall collapsed due to thunderstorm winds. The event time is estimated from radar observations.
Trees and power lines were blown down at multiple locations in the community of Achille. The event time is estimated from radar observations.
The report was relayed through mPING.
Hailfall occurred along Oklahoma Highway 131, just east of the community of Wardville.
The event occurred along Oklahoma Highway 131, just east of the community of Wardville.
The report was relayed through mPING.
The report was relayed through mPING.
A social media report near Mile Marker 145 along Interstate 40.
Oklahoma City Will Rogers International Airport (KOKC) observation.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
Reported by a broadcast media storm chaser near the intersection of Interstate 40 and Peebly Road.
Multiple images showing ruler measurements were shared on social media.
An image from near the intersection of Interstate 40 and Harrah-Newalla Road was shared on social media. The location is approximate, and the event time is estimated from radar observations.
The report was relayed through mPING.
An image showing a ruler measurement from near the intersection of U.S. Highway 177 and 45th Street was shared.
The report was relayed through mPING. The event time is adjusted based on radar observations.
An image showing a digital caliper measurement from near the intersection of U.S. Highway 177 and MacArthur Boulevard was shared.
The report was relayed through mPING.
The report was relayed through Spotter Network.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through Spotter Network.
Guthrie/Edmond Regional Airport (KGOK) observation. A wake low was likely responsible for this event.
The report was relayed through mPING.
The report was relayed through mPING. The event time is adjusted based on radar observations.
The report was relayed through mPING. The event time is adjusted based on radar observations.
A phone call report.
The report was relayed through mPING. The event time is adjusted based on radar observations.
The report was relayed through mPING. The event time is adjusted based on radar observations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyThe tornado archive for Oklahoma, 2025Warnings in Oklahoma, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259115, 1259117, 1259118, 1259120, 1259119, 1259121, 1259122, 1259124, 1259164, 1259126, 1259131, 1259127, 1259129, 1259133, 1259152, 1259135, 1259137, 1259140, 1259142, 1259143, 1261738, 1259144, 1259146, 1259149, 1259166, 1259150, 1259151, 1261189, 1259153, 1264218, 1259155, 1259158, 1259168, 1259172, 1259162, 1259169, 1259170, 1259175, 1259176, 1261500, and more.